Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 113, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2019, 1:35 AM CDT for Cass County, Steele County, Traill County, North Dakota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2019, 1:35 AM CDT (06:35 UTC)
- Expired
- Jul 12, 2019, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:00 AM CDT | TSTM WND GST 54 | 1 N Hunter, ND | MEASUREMENT FROM PERSONAL DAVIS SYSTEM |
| Jul 12, 2:04 AM CDT | TSTM WND GST 55 | 3 S Hunter, ND | MEASUREMENT FROM PERSONAL DAVIS SYSTEM |
| Jul 12, 2:14 AM CDT | TSTM WND GST 60 | 6 Ese Hunter, ND | MEASUREMENT FROM PERSONAL DAVIS SYSTEM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
112
WUUS53 KFGF 120635
SVRFGF
NDC017-091-097-120715-
/O.NEW.KFGF.SV.W.0113.190712T0635Z-190712T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
135 AM CDT Fri Jul 12 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Cass County in southeastern North Dakota...
Southern Traill County in southeastern North Dakota...
Southeastern Steele County in southeastern North Dakota...
* Until 215 AM CDT.
* At 135 AM CDT, a severe thunderstorm was located over Clifford, or
39 miles northwest of Fargo, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Blanchard around 145 AM CDT.
Hunter around 150 AM CDT.
Grandin and Kelso around 200 AM CDT.
Gardner around 210 AM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes Interstate 29 between mile markers 76 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4723 9760 4742 9744 4729 9685 4702 9682
4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0635Z 287DEG 34KT 4731 9737
HAIL...1.00IN
WIND...<50MPH
$$
VG2 follow-up statements
768
WWUS53 KFGF 120651
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
151 AM CDT Fri Jul 12 2019
NDC091-120700-
/O.CAN.KFGF.SV.W.0113.000000T0000Z-190712T0715Z/
Steele ND-
151 AM CDT Fri Jul 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEELE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4719 9748 4736 9719 4729 9685 4702 9682
4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0650Z 290DEG 33KT 4725 9718
$$
NDC017-097-120715-
/O.CON.KFGF.SV.W.0113.000000T0000Z-190712T0715Z/
Cass ND-Traill ND-
151 AM CDT Fri Jul 12 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN CASS AND SOUTHEASTERN TRAILL COUNTIES...
At 150 AM CDT, a severe thunderstorm was located near Hunter, or 30
miles northwest of Fargo, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Kelso around 200 AM CDT.
Grandin around 205 AM CDT.
Gardner around 210 AM CDT.
Other locations impacted by this severe thunderstorm include West
Argusville.
This includes Interstate 29 between mile markers 76 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4719 9748 4736 9719 4729 9685 4702 9682
4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0650Z 290DEG 33KT 4725 9718
HAIL...1.00IN
WIND...<50MPH
$$
VG409
WWUS53 KFGF 120715
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
215 AM CDT Fri Jul 12 2019
NDC017-097-120724-
/O.EXP.KFGF.SV.W.0113.000000T0000Z-190712T0715Z/
Cass ND-Traill ND-
215 AM CDT Fri Jul 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES WILL EXPIRE AT 215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4719 9748 4736 9719 4729 9685 4702 9682
4701 9684 4700 9682 4698 9682
TIME...MOT...LOC 0714Z 312DEG 23KT 4714 9706
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 11:50 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 11, 11:50 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Thu Jul 11 2019 .UPDATE... Issued at 1148 PM CDT Thu Jul 11 2019 Updrafts are struggling to develop or maintain with strong CAP in place and limited organized/large scale forcing over our CWA (still further north with main shortwave). Cold front is still approaching from the west and may help initiate isolated activity, but with coverage already low (and failure for cold pool driven MCS to develop) CAMs are struggling run-run to reflect lack of any thunderstorm coverage locally. Elevated instability in the 1500 J/KG based on sounding analysis and deep layer shear is still in place across our northeast, so if an updraft were to develop and hold together isolated hail/wind threat can't be ruled out, but overall severe threat appears to be decreasing. Trended PoPs down, but still may be running too high considering radar/satellite trends upstream (we may stay dry tonight for most locations). UPDATE Issued at 643 PM CDT Thu Jul 11 2019 Minor adjustments to sky/wx otherwise forecast is still on track for increasing thunderstorm chances/possible thunderstorm cluster/MCS this evening (favored timing 2-4Z north 4-7Z central valley), with weakening trend as it shift east-southeast. Still low consensus on any initiation further southwest with strong CINh still in place. Activity already initiating over Manitoba with organized cells drifting east-southeast. This lines up with timing of most CAMs. && .SHORT TERM...(This evening through Friday night) Issued at 316 PM CDT Thu Jul 11 2019 Main question of the day will be timing and coverage of convection mainly across the north and its evolution. An upcoming mesoscale discussion will provide a more in depth look at the event for the evening into the overnight. A quick glance of parameters and surface features depicts a SFC low pressure centered over the Manitoba lakes and a trailing cold front stretching to the SW into NW ND. Bulk shear values tonight along with steep mid level lapse rates and moderate instability will create the potential for supercellular storm mode. CAMs continue to depict initiation in the 00 to 02Z time frame along the international border with expansion to the SE into the overnight. Main hazards will include hail up to 2 inches and wind gusts to 75mph and even a possible tornado or two. Showers and storms will move out the MN lakes and trees area before dawn with light north winds expected for Friday. Friday afternoon temps will climb to around 80 with mostly sunny skies. .LONG TERM...(Saturday through Thursday) Issued at 316 PM CDT Thu Jul 11 2019 There are not any major threats to identify for the upcoming extended forecast period, at least not at this point in time. Heat indices may briefly approach 100 over the extreme SW forecast area on Sun. The main 500 mb pattern from Saturday into next week will remain zonal flow along the US/Canadian border. Seasonably warm and humid weather for the period, typical for mid July. In the westerly flow aloft, there will be several 500 mb short waves and with this some chances for thunderstorms as they move through. Due to various model timing differences in these waves, using a model blend gives chances for thunderstorms most days. A weak upper wave could bolster thunder chances Sat night with perhaps another increased risk presenting the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1148 PM CDT Thu Jul 11 2019 VFR conditions should prevail through the TAF period with light winds less than 10kt shifting to the north-northwest as a cold front moves through the region. We still can't rule out a shower or thunderstorm north of Highway 200 tonight, but confidence is greatly diminished across most of the region. KTVF and KBJI have best chance, but even then confidence in thunderstorms within vicinity of the terminals is now too low to introduce VCTS (limited mention to VCSH). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JK LONG TERM...WJB AVIATION...DJR
Hazardous weather outlook, Jul 11, 6:15 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Forks ND 615 AM CDT Thu Jul 11 2019 MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 121215- Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 615 AM CDT Thu Jul 11 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for off and on thunderstorms exist from Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-121215- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks- Western Walsh County- 615 AM CDT Thu Jul 11 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible across northeast North Dakota and northwest MInnesota this evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. A tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for off and on thunderstorms exist from Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this evening.
In the hours before
Special weather statement, Jul 12, 1:32 AM CDT, 3 minutes before
Special Weather Statement National Weather Service Grand Forks ND 132 AM CDT Fri Jul 12 2019 MNZ002-003-NDZ029-030-039-120715- Clay MN-Norman MN-Steele ND-Traill ND-Cass ND- 132 AM CDT Fri Jul 12 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN NORMAN...NORTHEASTERN CASS...SOUTHERN TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 215 AM CDT... At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near Blanchard, or 38 miles northwest of Fargo, moving east at 45 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Blanchard around 135 AM CDT. Kelso around 145 AM CDT. Grandin around 150 AM CDT. Halstad and Gardner around 155 AM CDT. Hendrum around 200 AM CDT. Other locations impacted by this storm include West Argusville. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4728 9770 4747 9740 4727 9635 4694 9662 TIME...MOT...LOC 0631Z 287DEG 43KT 4734 9729 VG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:46 AM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 44 min |
| Jul 12, 1:32 AM CDT | Special Weather Statement | FGF | Traill | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.